Different compounds of hyoscine (scopolamine) are widely used for the treatment of a variety of conditions, ranging from motion sickness to colic spasms and smoking cessation. In some rare conditions, the administration of scopolamine may lead to severe idiosyncratic reactions, including central anticholinergic intoxication syndrome. Here, we present a young female patient who progressively developed a series of complex neuropsychiatric symptoms including ataxia, slurred and rambling speech, stereotypic movements, vivid visual and auditory hallucinations, and self-mutilative behaviours in the days following the injection of hyoscine butylbromide in the emergency room to treat her menstrual cramps. Referred to psychiatry, detailed screening of her medical records and collateral information from the family revealed that the neurobehavioural manifestations were indeed preceded by severe peripheral anticholinergic toxicity, which were mostly overlooked during the initial evaluations. Started on olanzapine treatment, the patient’s symptoms gradually subsided over time, though it took several weeks to achieve full clinical recovery.
- emergency medicine
- self-injurious behavior
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.